Following an ongoing review of new data, the European Medicines agency’s Pharmacovigilance Risk Assessment Committee (PRAC) have announced new precautionary safety measures for the treatment of males with sodium valproate.
The introduction of the new measures comes following a review by PRAC in 2023 of a retrospective observational study using data from registry databases in Denmark, Norway and Sweden. The results of the study suggested there may be an increased risk of neurodevelopmental disorders (NDDs) in children born to men taking valproate in the 3 months before conception. It found a risk of 5.6% to 6.3% for children born to fathers treated with valproate, compared with 2.5% to 3.6% for children born to fathers treated with two other epilepsy drugs (lamotrigine or levetiracetam).
Neurodevelopmental disorders are problems with development that begin in early childhood, such as autism spectrum disorders, intellectual disability, communication disorders, attention deficit/hyperactivity disorders and movement disorders.
While we understand that this may be worrying for men being treated with Sodium Valproate, it is important to note that the PRAC have acknowledged that the study has limitations. These include:
- Differences between the treatment groups and in follow-up times meant that it could not be established whether the increased occurrence of these disorders suggested by the study was due to valproate use.
- The study was not large enough to identify which types of neurodevelopmental disorders children could be at increased risk of developing.
In addition, the full study has not yet been published. From our contributions to a stakeholder meeting on this matter towards the end of 2023, we understand that the EMA do plan on publishing the full study in the coming months.
New precautionary measures for valproate use in men
The new precautionary measures which are to be introduced are as follows:
- It is recommended that in male patients, valproate is initiated and supervised by a specialist experienced in treatment of epilepsy or bipolar disorder.
- Prescribers should inform male patients about the potential risk and discuss with them the need to consider effective contraception, including for a female partner, while using valproate and for 3 months after stopping the treatment.
- Treatment with valproate in male patients should be regularly reviewed by prescribers to evaluate whether valproate remains the most suitable treatment for the patient. For male patients planning to conceive a child, suitable alternative treatment options should be considered and discussed with the patient. Individual circumstances should be evaluated for each patient. It is recommended that advice from a specialist experienced in the management
of epilepsy or bipolar should be sought as appropriate.
- Male patients should be advised to not donate sperm during treatment and for at least 3 months after treatment discontinuation.
As part of the measures above, updates will be made to the patient information materials associated with Sodium Valproate. These include:
- Update to existing guide to healthcare professionals, to include dedicated section on use in male patients.
- Introduction of a new patient guide for men as well as inclusion of information in the existing patient card
- Product information will be updated (on the package insert) to include details of the study results and its limitations, as well as the new precautionary measures.
The introduction of these measures in Ireland will be the responsibility of the Health Products Regulatory Authority (HPRA) and we will be in close contact with the HPRA over the coming weeks and months on the introduction of these measures. We will provide further updates on our website and social media channels as soon as we have them.
You can read PRAC's announcement of these precautionary measures by visiting the 'European Medicines Agency' website.
We know that this new information may be worrying for men with epilepsy who are planning on starting a family but please DO NOT stop taking your medication without first discussing this with your medical team. Discontinuing or reducing your anti-seizure medications is likely to lead to the recurrence of seizures or an increase in seizure frequency.
You can also get in touch with your Epilepsy Ireland Community Resource Officer for assistance or support on your journey with epilepsy. You can find their details by visiting the 'Our Local Service' section of our website. You can also read the previous updates we have shared in the 'News' section of our website on this matter below.
May 2023 - Study suggests possible increased risk to children of fathers treated with Sodium Valproate (Epilim)
August 2023 - Update on risks associated with paternal exposure to valproate
October 2023 - HPRA Communication issued on paternal exposure to Valproate